Reporting back at long last - it took nearly 12 weeks, plus a week waiting for GP's appointment before I got my results! After 3 years taking Anastrozole, I have gone from 'moderate' to 'high risk' of developing osteoporosis so will have to start taking alendronic acid tablets weekly for the remainder of my time on Anasrozole and for one year after I've stopped. I shall be continuing with pilates to keep my core as strong as possible - that way, if I trip, I can right myself and hopefully prevent myself falling and breaking anything!!!!
I am wondering how much of the bone/muscle problem might be down to longer-term effects of chemo and how much down to Anastrozole, or the other aromatase inhibitors, and whether those ladies having had chemo first are more likely to have side effects from hormone therapy.
As I was borderline for chemo I declined it, was put on Letrozole and, once my wounds had healed, put on a 3 week programme of radiotherapy. Skin reactions were minor, fatigue kicked in in the last week, but otherwise nothing spectacular other than aches in already arthritic shoulders.
By my rads planning session, having taken Letrozole for three weeks, I had developed a rash right across and under both breasts and down my at-risk arm. My oncologist said this would be a reaction to Letrozole, told me to have a wash-out period of several weeks, then go on to Anastrozole. The rash was the only noticeable side effect I had.
I started Anastrozole the day I finished rads. After four weeks, I am not aware of any side effects. I do get very tired during the day, but that could still be an effect of the hot weather and recovery from rads. I've not, so far touch wood, experienced any bone, joint or muscle pain. I do have osteoarthritis, but it does not seem worse than usual.
From reading some of the chemo threads as well as rads and hormone threads, I am wondering whether it's a combination of treatments which include chemo which is most likely to cause some people trouble with pain, and whether those of us escaping chemo have less of a problem with hormone therapy.
Ok so Ive been on it 12 days now. I had a lots of abnormal aches & pains before starting...but the tablet has not caused any so far as far as I am aware.
The aches and pains I am getting came after the 3rd dose of docetaxel at 75%. They came in the 3rd week after the dose & feel like muscles that have little oxygen & are exhausted...like the aches you would get in your legs after a marathon coming after only a few steps. Along with it is a skin tightness in my calves. Im writing this to help people as there might be confusion if this is caused by anastrazole or docetaxel.
-calves tight skin and exhausted muscles from docetaxel (before starting anastrazole)
-bone clicking and cracking and weird hip joint ache but everything is mild and occassional after starting anastrazole in the first 12 days
Has your oncologist discussed with you the possibility of bisphosphonate therapy if there is a risk Anastrozole might cause bone thinning?
Bisphosphonates have been used to treat osteoporosis for many years. They control the cells that break down bone, allowing the cells that rebuild bone to work more effectively, so increasing bone density and strength.
Research has shown that they can be beneficial to women with breast cancer who are post-menopausal and are taking aromatase inhibitors, as the chemical that causes breakdown of the bone also encourages the growth of breast cancer cells inside bones. Clinical trials have shown that bisphosphonates reduce the risk of breast cancer returning. Much of this research has been done at the cancer unit of the big teaching hospital I am attending.
As yet, bisphosphonates are not licensed for use in breast cancer patients, so they must be started by a specialist in hospital who has the appropriate experience. They can be in pill form, or given as an infusion.
This coming Wednesday I'm about to finish radiotherapy and am then going on to Anastrozole, having come out in a rash with Letrozole. My oncologist is referring me for bisphosphonate infusions (zoledronic acid) on a six monthly basis from later this month.
I hope your oncologist can put your mind at rest about bone health.
I have been taking Anastrozole for 3 years following WLE and RT at age 57. My baseline DEXA scan before starting indicated that I was at 'moderate risk' of developing osteoporosis and I'm current waiting for the results of my recent scan so will post again when I hear (takes them at least 6 weeks!!). Don't anticipate developing aches and pains - not everyone gets them. I've experienced the hot flushes but not much else and I'm sure this must be the case for many more. People are more likely to post about getting side effects than not so the forum is probably a bit unbalanced! I've been doing regular exercise classes for over 35 years which have probably helped my bone density and have been taking cod liver oil for decades but my 91 year old Mum has osteoporosis so I could be at risk through heredity too. I would suggest that you start taking Anastrozole, you might be suprised how you cope with it and you can always choose to stop at a later date if necessary. Hope this helps.
They are trying to get me on anastrazole & I would like to ask about the bone thinning.
If you have taken it a few years can you please tell me if your bones have thinned and if so at what speed and to what extent?
I currently have very healthy happy bones & joints with no aches & pains. Im age 43 & NHS predict says I have a 55% chance of being alive in 5 years & 17% in 10 years IF I DO take anastrazole! If I have 10 years max i need to decide if I want bone thinning, aches & pains etc.
I would also like to know if my estrogen is already low. I have no sex drive, one ovary and have completed the menopause.